Patients on tramadol more likely to be hospitalized for hypoglycemia

Patients who began taking tramadol were significantly more likely to be hospitalized for hypoglycemia than those prescribed codeine, a recent study found.


Patients who began taking tramadol were significantly more likely to be hospitalized for hypoglycemia than those prescribed codeine, a recent study found.

The observational case-control analysis used data from the United Kingdom Clinical Practice Research Datalink to find patients newly treated with tramadol or codeine for noncancer pain between 1998 and 2012. Hospitalized patients were matched with up to 10 controls on age, sex, and duration of follow-up, and the study results were further confirmed by a case-crossover analysis. Results were published online by JAMA Internal Medicine on Dec. 8.

The study found 1,105 patients hospitalized for hypoglycemia during follow-up (0.7 cases per 1,000 patients per year in the cohort of more than 300,000 patients), and they were matched to 11,019 controls. Compared to those who took codeine, patients taking tramadol had a significantly higher risk of hospitalization for hypoglycemia (odds ratio [OR], 1.52; 95% CI, 1.09 to 2.10). It was particularly high in the first 30 days of use (OR, 2.61; 95% CI, 1.61 to 4.23), a finding that was confirmed by the cohort (hazard ratio [HR], 3.60) and case-crossover analyses (HR, 3.80).

Tramadol use is significantly associated with hypoglycemia severe enough to require hospitalization, even among patients not taking any antidiabetic drugs, the study authors concluded, noting that such a connection had been previously suggested by case reports. There are biologically plausible explanations for this association and additional investigation is needed into this potentially fatal, although rare, side effect of the drug, they said.

Tramadol has been widely assumed to be safer than other opioid medications, noted an accompanying editorial. However, research has shown it to be abused similarly to other opioids and to carry risks of seizures, serotonin syndrome, and drug interactions, the editorialists wrote. This new finding of a hypoglycemia risk should cause clinicians to be vigilant for this complication and to consider the risks of prescribing tramadol, which may be less predictable than those with conventional full opioid agonists.